Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 124, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 31, 2008, 7:11 PM CDT for Marshall County, Mississippi. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 7:11 PM CDT (00:11 UTC)
- Expired
- Jul 31, 2008, 8:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Marshall County, MS
The radar
The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:30 PM CDT | FLASH FLOOD | 6 N Byhalia, MS | 6 TO 10 INCHES OF WATER STILL STANDING IN SOME INTERSECTIONS OVER THE EXTREME NORTHWEST PART OF MARSHALL COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 010013
FFWMEG
MSC093-010115-
/O.NEW.KMEG.FF.W.0124.080801T0011Z-080801T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 815 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS DOPPLER
RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA. SEVERAL REPORTS OF FLOODED ROADWAYS ARE BEING
REPORTED IN THE AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT
PLEASANT.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3487 8972 3488 8972 3499 8972 3500 8967
3500 8945 3486 8945 3486 8972
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:03 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 3:03 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT THU JUL 31 2008 .SYNOPSIS... SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105. EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY AND ENHANCED MOISTURE. .LONG TERM (SATURDAY THROUGH TUESDAY)... STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK. MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES FROM SATURDAY INTO EARLY NEXT WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD. THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 98 77 100 / 20 10 0 10 MKL 70 96 71 98 / 20 10 0 10 JBR 71 99 74 101 / 20 10 0 10 TUP 72 95 74 99 / 50 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO. TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY. && BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 432 AM CDT THU JUL 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 432 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Special weather statement, Jul 31, 6:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 618 PM CDT THU JUL 31 2008 MSZ001-TNZ088-312345- DE SOTO MS-SHELBY TN- 618 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER SOUTHWEST MEMPHIS AT 618 PM CDT...MOVING SOUTHEAST AT 10 MPH. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 645 PM CDT.
Local storm report, Jul 31, 6:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD 9 NNE BYHALIA 34.98N 89.63W
07/31/2008 MARSHALL MS PUBLIC
WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
A STANDSTILL
0540 PM FLASH FLOOD 8 N BYHALIA 34.98N 89.69W
07/31/2008 MARSHALL MS NWS EMPLOYEE
6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A
QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD
0626 PM FLASH FLOOD SOUTHWEST MEMPHIS 35.05N 90.07W
07/31/2008 SHELBY TN OTHER FEDERAL
MITCHELL ROAD WITH 6 INCHES OF WATER AT T.O. FULLER STATE
PARK
&&
DSVSpecial weather statement, Jul 31, 6:41 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 641 PM CDT THU JUL 31 2008 MSZ023-024-010015- MONROE MS-CHICKASAW MS- 641 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI... MONROE COUNTY IN NORTHEAST MISSISSIPPI... STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED 7 MILES SOUTH OF AMORY AT 641 PM CDT...MOVING SOUTH AT 5 MPH. OTHER NUMEROUS STRONG THUNDERSTORMS WERE LOCATED OVER EASTERN CHICKASAW COUNTY...MOVING SOUTH AT 5 MPH. PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING THE CITIES OF ABERDEEN...AMORY...NETTLETON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 715 PM CDT.
Special weather statement, Jul 31, 6:44 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 644 PM CDT THU JUL 31 2008 MSZ007-008-010030- TUNICA MS-TATE MS- 644 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI... EAST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF NORTH TUNICA AT 644 PM CDT...MOVING EAST AT 21 MPH. PEOPLE IN TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 730 PM CDT.
Local storm report, Jul 31, 6:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD 9 NNE BYHALIA 34.98N 89.63W
07/31/2008 MARSHALL MS PUBLIC
WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
A STANDSTILL
0540 PM FLASH FLOOD 8 N BYHALIA 34.98N 89.69W
07/31/2008 MARSHALL MS NWS EMPLOYEE
6 TO 10 INCHES OF WATER COVERING ROADWAYS WITHIN A
QUARTER OF A MILE OF HWY 302 AND BYHALIA ROAD
0626 PM FLASH FLOOD SOUTHWEST MEMPHIS 35.05N 90.07W
07/31/2008 SHELBY TN OTHER FEDERAL
MITCHELL ROAD WITH 6 INCHES OF WATER AT T.O. FULLER STATE
PARK
0645 PM FLASH FLOOD 2 NNE OLIVE BRANCH 34.98N 89.82W
07/31/2008 DESOTO MS LAW ENFORCEMENT
INTERSECTION OF CENTER HILL AND GRACELAND FLOODED
&&
DSVSpecial weather statement, Jul 31, 7:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 707 PM CDT THU JUL 31 2008 ARZ036-048-010030- ST. FRANCIS AR-CRITTENDEN AR- 707 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF PINCKNEY AT 707 PM CDT...MOVING SOUTH AT 15 MPH. PEOPLE IN CRITTENDEN AND ST. FRANCIS COUNTIES...INCLUDING THE CITY OF HUGHES...SHOULD MONITOR THIS STORM CLOSELY..
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:19 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tate, Tunica | 41 min |
| Jul 31, 7:56 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 49 min |
| Jul 31, 8:06 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Pontotoc, Tate, Tunica, Union | 114 min |
| Jul 31, 8:22 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc, Tallahatchie, Yalobusha | 38 min |
| Jul 31, 8:47 PM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Pontotoc, Yalobusha | 118 min |
| Jul 31, 8:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc, Yalobusha | 48 min |
| Aug 1, 4:27 AM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Tunica | 30 hr |
| Aug 1, 12:28 PM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 64 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.